Through Feb. 25, New Jersey's already seen more than 400 lives lost to drug overdose in 2019, state statistics show.

The same stats find that in 2018, the opioid overdose reversal medication Naloxone (Narcan) was administered 14,827 times — and that's just by law enforcement and EMTs, not loved ones or other members of the general public.

Staring down a public health emergency of countless residents hooked on prescription pills and heroin, experts say it's increasingly crucial that individuals who know someone struggling with a substance use disorder be able to recognize when an overdose is occurring, and know how to handle it.

"Have a Narcan kit at the ready," said Pam Taylor, coordinator of NJ Connect for Recovery. "Because it saves lives. And you never know when it's going to happen. The person who's using doesn't know."

Narcan, which can also be purchased over the counter, is reportedly accessible to 97 percent of Americans with insurance. Eighty percent of prescriptions for Narcan have a co-pay of $20 or less.

The threat of an overdose persists, Taylor noted, even when someone's been clean for several months. Just one slip-up can lead to tragedy.

It can be difficult to tell whether someone is just very high, or experiencing an overdose. The main difference is their ability to respond to stimuli.

"If the person is high, they're responding," Taylor said. "They'll respond to touch, they'll respond to noise, they'll respond to you shaking them."

Narcan nasal spray (Dino Flammia, Townsquare Media NJ)

An individual in the grips of an overdose, however, is unresponsive. This can be tested by calling their name or pressing your knuckles into their sternum or upper lip.

According to the Harm Reduction Coalition, other signs of an overdose include: very slow or shallow breathing, if it hasn't stopped; choking sounds, or a snore-like gurgling sound; vomiting; and/or a change in the color of their skin, fingernails and lips.

Taylor said if an overdose is detected, 9-1-1 should be dialed immediately, before administering Narcan if it's accessible.

The latest version of the nasal spray requires just the pressure of one's thumb in order to save a life. Two doses may be necessary in certain cases, such as those involving fentanyl.